Inhalation of Hydrocarbons

detecting some of the common signs

 

 
 
 

Dennis Edgerly, EMT-P | | Tuesday, September 23, 2008


You've been called to a private residence to care for an unconscious teenage male. The young man is sitting in the garage, unconscious and unresponsive. His parents discovered him when they got home from work. The patient is breathing and has a pulse. Why is he unconscious?

When presented with an unconscious patient, EMTs should first assure the patient has a patent airway and appropriate rate and depth of breathing. Hypoxia is a common cause of altered mentation, ranging from anxiety to being unconscious and unresponsive. Many times a simple head tilt-chin lift will relieve an upper airway obstruction. Consider the placement of an OPA if accepted by the patient, and use a bag mask if ventilation is inadequate. After the airway has been secured and oxygen administered, the EMT should search for other reversible causes. Hypoglycemia can be reversed with oral glucose or, in some systems, IV dextrose or IM Glucagon. Overdoses of opiods, such as heroin or morphine, can be reversed with Narcan which can be administered IV, IM and intranasal.

Many other causes of unconsciousness, such as cerebral vascular accidents or stokes, cannot be reversed by the EMT. The treatment goal for these patients is to maintain breathing and circulation and transport to definitive care. Consider transport to a specialty center if one is available.

This patient's parents tell you he has no past medical history. His grades have dropped, but he has not appeared depressed. The parents deny having any medications in the house and a survey of the garage reveals no obvious pill bottles. There are no alcohol bottles or drug paraphernalia found in the garage or in the house.

Assessment of the patient reveals a healthy looking 15-year-old male. There are no physical signs of traumatic injury and vital signs are within normal limits for his age, with the exception of a slightly elevated pulse. Two other notable findings are an erythemic (red) rash around the patient's mouth and the odor of gasoline about the patient. This patient has been huffing gasoline.

Inhalation of hydrocarbons can result in a euphoric high. The National Institute on Drug Abuse reports abuse of hydrocarbons is most commonly seen in 15 year olds, but has been reported in patients much younger and can span into adulthood. There are three common methods of inhalation. "Huffing" is when a chemical soaked rag is held over the mouth and nose. "Sniffing" is the inhalation of fumes from an open container. And "bagging" requires the substance to be sprayed into a bag and then inhaled. The latter is a common method for patients who sniff paint.

Hydrocarbons can be found in gasoline, solvents, glues, refrigerants and propellants. The type of hydrocarbon inhaled dictates which organs will be affected; however, the most common are the lungs. Pneumonitis or inflammation of the lung tissue can occur with single use or repeat abusers. The inflammation decreases oxygen and carbon dioxide exchange, making the patient hypoxic. This is the most common concern with inhalant abuse.

Hydrocarbons can affect the brain directly, resulting in a euphoric high. Patients may appear intoxicated with slurred speech and decreased mentation. Other signs may be coughing, difficulty breathing, headache and nausea. History from the family may reveal a decrease in grades and general apathy. Long-term use can result in brain damage, specifically a decrease in white matter.

Hydrocarbons can affect the heart, creating rapid heart rates or tachycardia. The cardiac muscle becomes sensitive to catecholamines, such as epinephrine, and the patient becomes susceptible to "sudden sniffing death syndrome." This syndrome occurs when a person intoxicated with hydrocarbons is startled. The sudden release of epinephrine can cause cardiac arrest.

Prehospital treatment must focus on airway and ventilation. Long-term outcome can be positive if the patient is receptive to counseling. Those resistant to counseling tend to move to stronger substances, such as heroin and crystal methamphetamine.

Another common household substance abused by the young is dextromethorphan, a cough suppressant found in over-the-counter cough syrups. This drug is chemically related to opiods, such as codeine. Teenagers are drinking cough syrup in large amounts to get high.

Abuse of these substances can easily be missed by parents and healthcare workers. The EMT should be attuned to the possibility of substance abuse when evaluating a patient with an altered level of consciousness. EMS education stresses looking for illegal substances, such as marijuana, cocaine, heroin and crystal methamphetamine. The EMT shouldn't forget about substances common in many homes and available for purchase at the supermarket.




Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Patient Care, Airway and Respiratory, Medical Emergencies, Patient Management, hydrocarbon,

 
Author Thumb

Dennis Edgerly, EMT-Pbegan his EMS career in 1987 as a volunteer firefighter EMT. Currently he's the paramedic education coordinator for the paramedic education program at HealthONE EMS. Contact him at Dennis.Edgerly@Healthonecares.com.

BROWSE FULL BIO & ARTICLES >

What's Your Take? Comment Now ...

Featured Careers & Jobs in EMS

 

 

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Innovation & Progress

Follow in the footsteps of these inspirational leaders of EMS.
More >

Multimedia Thumb

Michigan Ambulance Crash Causes Building Explosion

MMR ring crashed into a gas line at their company quarters.
Watch It >


Multimedia Thumb

Two Burned in Phoenix Tanker Fire

40,000-gallon rail car tanker explodes in industrial area.
Watch It >


Multimedia Thumb

Maryland Ambulance Company Temporarily Suspended

Company failed to meet Frederick County code standards.
Watch It >


Multimedia Thumb

Tennessee County EMS Shows Off CPR Tool

Lucas 2 in service in Bradley County.
Watch It >


Multimedia Thumb

South Korea Ferry Disaster

Death toll expected to rise dramatically.
More >


Multimedia Thumb

Boston Bombing Heroes

A look at four who became well known in the tragic bombing.
More >


Multimedia Thumb

Fatal, Fiery California Bus Crash

Seven students and two drivers killed in crash.
More >


Multimedia Thumb

Field Bridge Xpress ePCR on iPad, Android, Kindle Fire

Sneak peek of customizable run forms & more.
Watch It >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


Multimedia Thumb

LMA MAD Nasal™

Needle-free intranasal drug delivery.
Watch It >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


More Product Videos >